Thyroid Disorders Community
Change from Synthroid to Levothyroxine
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Change from Synthroid to Levothyroxine

Started off taking 25mcg of Synthroid, then upped to 50mcg.  Starting Sunday (two days) I'll be taking 50mcg of Levothyroxine.  I'm not sure why the change other than price(?) or synthetic over natural(?)...?  A second question; are there any side effects I should know about from changing from one to the other drug?
Related Discussions
7 Comments Post a Comment
Blank
Avatar_f_tn
Levothyroxine is the generic form of Synthroid. Both are synthetic, so price is probably the deciding factor.

Many doctors don't like to use the generic because of concerns over variations in the amount of medication in them versus the stated amount.  Supposedly, the brand names are much more consistent.  However, whether this is true or Big Pharma just ran a very successful smear campaign against their competition is open to discussion.

The medication in both Synthroid and levo is the same.  Some people have problems with the fillers or binders the different brands and generic contain.  This is true between brand names as well as between brand and generic.

Have you been feeling well?  If so, it might not be worth it to rock the boat with any changes.
Blank
907968_tn?1292625804
I probably should have mentioned this but didn't think about it till your question...  My voice changed.  I can't tell you how exactly because of an ear problem but I do know it was quieter and deeper.

  As a side note; I've just started to have this 4 year old ear problem taken care of a few days after my last PCP appointment.  This is unrelated to the change in medication.
Blank
Avatar_f_tn
Voice changes are not unusual with hypo since an enlarged thyroid or thyroid nodules can press on the laryngeal nerve causing changes.  This often takes the form of hoarseness or raspiness.

Is that your only symptom?
Blank
907968_tn?1292625804
related to the change in medication, yes.  Outside of that...
May 09, first blood test
Sept. 09, diagnosed with thyroid problems
Nov. 09, second blood test
Dec 09, Told numbers are better but still low. Doubled Synthroid till refill, then change of meds.
Blank
Avatar_f_tn
But what I'm wondering is if you are still feeling any hypo symptoms other than the voice changes...fatigue, constipation, low HR and/or BP, etc.

Do you have the actual numbers from your December bloodwork and the reference ranges on FT3 and FT4?

My basic thought is that if most of your symptoms are gone and you are doing well on the Synthroid, it might not be time to rock the boat by making an unnecessary change to generic, especially since you have just increased your dose.  If you switch to generic, you will be throwing another variable into the mix, and you won't know if any changes are the result of the increase or the change in drugs.  I'm a firm believer in the scientific method...control all but one variable.

I think it might be helpful if you listed your hypo symptoms on diagnosis versus current symptoms.
Blank
907968_tn?1292625804
You answered my original questions and I don't have any more symptoms.
Blank
Avatar_f_tn
If you don't have any more symptoms, then I would seriously question doubling your dose, especially in light of your cardiac issues.  If your doctor feels your levels need to go up, then a very slight increae might be in order, but a 100% increase might send you right into hyper (fast).  We don't all do well at what our doctors think are the "ideal" levels.  If your symptoms are gone, why increase at all?
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
Avatar_f_tn
Blank
goolarra
Sisters, OR
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1204245_tn?1356904325
Blank
898_1
Long Beach